You are here

Risk of adverse gastrointestinal events from inhaled corticosteroids.

Printer-friendly versionPrinter-friendly version
Hansen RA, Wanzhu T, Wang J, Ambuehl R, McDonald CJ, Murray MD
2008 Nov;28(11):1325-34.
Abstract: 

Study Objective. To determine whether patients prescribed inhaled corticosteroids are at risk for adverse gastrointestinal effects.

Design. Retrospective cohort study. Setting. Urban health center with an academic affiliation.

Patients. A total of 19,443 adults (mean age 31.8 yrs) with airways disease, defined as a diagnosis of asthma or chronic obstructive pulmonary disease, and who were prescribed both an inhaled corticosteroid and albuterol (7156 patients) or inhaled albuterol alone (12,287 patients) between November 1977 and February 2002.

Measurements and Main Results. The frequency of adverse gastrointestinal events in the patients who used inhaled corticosteroids and albuterol was compared with that in the patients who used albuterol alone. Adverse gastrointestinal outcomes included events such as gastritis, ulcers, and bleeding. Cox proportional hazards models were used to determine the risk of adverse events, controlling for possible confounders such as alcohol use or nonsteroidal antiinflammatory drug use. Adverse gastrointestinal events were observed in 461 (6.4%) patients using inhaled corticosteroids and albuterol and in 302 (2.5%) patients using only albuterol. After controlling for potential confounders, patients who used inhaled corticosteroids and albuterol had an increased risk for adverse gastrointestinal events compared with patients who used only inhaled albuterol (hazard ratio [HR] 1.26, 95% confidence interval [CI] 1.02–1.56). A prescription for a spacer device reduced this risk among patients using an inhaled corticosteroid (HR 0.26, 95% CI 0.20–0.34).

Conclusion. Patients using inhaled corticosteroids appear to have a slight risk for adverse gastrointestinal events that is mitigated in patients who used a spacer device.

Hansen RA, Wanzhu T, Wang J, Ambuehl R, McDonald CJ, Murray MD. Risk of adverse gastrointestinal events from inhaled corticosteroids. 2008 Nov;28(11):1325-34.